Alert archive / New Hampshire / Flash Flood Warnings in 2016
Flash Flood Warning 7, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Oct 21, 2016, 9:01 PM EDT for Hillsborough County, Merrimack County, Rockingham County, New Hampshire. It was in force for 119 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 21, 2016, 9:01 PM EDT (01:01 UTC)
- Expired
- Oct 21, 2016, 11:00 PM EDT
- In force
- 119 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hillsborough County, NH, Merrimack County, NH, Rockingham County, NH
The radar
The Boston radar (KBOX), 110 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 21, 9:01 PM EDT | FLASH FLOOD | Nashua, NH | WATER UP TO THE HOODS OF CARS ABOUT WAIST HIGH ON ROADWAYS INCLUDING DANIEL WEBSTER HIGHWAY |
| Oct 21, 9:18 PM EDT | FLASH FLOOD | Manchester, NH | WATER UP TO THE HOODS OF CARS ON RIVER ROAD |
| Oct 21, 9:35 PM EDT | FLASH FLOOD | Nashua, NH | WATER UP TO CAR DOORS ON MAIN STREET WITH FLOODING REPORTED ON SEVERAL OTHER STREETS AS WELL |
| Oct 21, 9:50 PM EDT | FLASH FLOOD | Manchester, NH | DRIVERS RESCUED IN HIGH FLOOD WATERS ON WEST CLARKE STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 1.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
674 WGUS51 KGYX 220101 FFWGYX NHC011-013-015-220300- /O.NEW.KGYX.FF.W.0007.161022T0101Z-161022T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAY ME 901 PM EDT FRI OCT 21 2016 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN HILLSBOROUGH COUNTY IN SOUTHERN NEW HAMPSHIRE... WEST CENTRAL ROCKINGHAM COUNTY IN SOUTHERN NEW HAMPSHIRE... SOUTHEASTERN MERRIMACK COUNTY IN CENTRAL NEW HAMPSHIRE... * UNTIL 1100 PM EDT * AT 859 PM EDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED HEAVY RAIN FALLING ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS ALREADY OCCURRING. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. && LAT...LON 4270 7163 4324 7156 4321 7135 4270 7138 $$ CURTIS
2 follow-up statements
622 WGUS71 KGYX 220224 FFSGYX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1024 PM EDT FRI OCT 21 2016 NHC011-013-015-220300- /O.CON.KGYX.FF.W.0007.000000T0000Z-161022T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HILLSBOROUGH NH-ROCKINGHAM NH-MERRIMACK NH- 1024 PM EDT FRI OCT 21 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR SOUTHEASTERN HILLSBOROUGH...WEST CENTRAL ROCKINGHAM AND SOUTHEASTERN MERRIMACK COUNTIES... LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING IN NASHUA AND MANCHESTER THIS EVENING. UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN AND FLASH FLOODING IS ALREADY OCCURRING. ALTHOUGH THE HEAVIEST RAIN HAS ENDED... WATER LEVELS WILL TAKE A WHILE TO RECEDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4270 7163 4324 7156 4321 7135 4270 7138 $$ KIMBLE
591 WGUS71 KGYX 220255 FFSGYX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1055 PM EDT FRI OCT 21 2016 NHC011-013-015-220303- /O.EXP.KGYX.FF.W.0007.000000T0000Z-161022T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HILLSBOROUGH NH-ROCKINGHAM NH-MERRIMACK NH- 1055 PM EDT FRI OCT 21 2016 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN HILLSBOROUGH...WEST CENTRAL ROCKINGHAM AND SOUTHEASTERN MERRIMACK COUNTIES WILL EXPIRE AT 1100 PM EDT... THE HEAVY RAIN HAS ENDED. BUT WATER MAY CONTINUE TO DRAIN OVER THE NEXT FEW HOURS. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. REMEMBER NEVER DRIVE THROUGH FLOODED ROADWAYS...TURN AROUND DONT DROWN. LAT...LON 4270 7163 4324 7156 4321 7135 4270 7138 $$ MBC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 5:33 PM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, Oct 21, 5:33 PM EDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Gray ME
533 PM EDT Fri Oct 21 2016
.SYNOPSIS...
A slow moving frontal boundary and a developing low pressure
center will bring wet weather and a cool onshore flow to the
region into Saturday. Later Saturday and Saturday night...the low
will gradually lift north into Quebec. On the backside of this
system...colder air will arrive on gusty northwest winds for the
latter part of the weekend and early next week. Some accumulating
snow will be possible in the mountains Saturday night into Sunday
night. A large Canadian high pressure system will then dominate
the region through midweek next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
530pm update... Main update at this time was to the PoP to more
closely reflect the radar returns showing rain pushing into
western new hampshire and keeping eastern sections lower.
Region of stronger convection /as seen by -60C IR cloud tops/ now
moving over the 70W/40N benchmark. Satellite trends and high res
guidance continues to point to it moving northwards into our area
around midnight. Heaviest rainfall would be from portland
eastwards to penobscot bay. While the rain looks to move through
relatively quickly, there is a slight chance for it to get hung
up along the coast which will need to be monitored.
Previous Discussion:
There are two main wx concerns for tonight...rnfl and fog.
For starters marine fog is already creeping back SWwd along the ME
coastline. Inland vsbys have improved slightly...but will trend
back down after dark and likely stay that way as low pressure
moves overhead. NARRE-TL hints at dense fog moving towards the
forecast area from the S after midnight...so at this point will
keep fog in the forecast and monitor for a potential dense fog
advisory.
Regarding the rnfl...the area to watch is developing S of Cape Cod
at this hour. A large area of convection continues to peel off of
the sub-tropical low pressure off the Carolinas...heading towards
New England. The low level moisture has already arrive across Srn
New England...with showers moving N thru the area. I have
increased PoP across Srn NH in the next couple of hours for these
showers. Satellite cloud patterns already suggest low pressure
circulation is developing within this convection...and model
guidance pivots this into Wrn ME this evening. Global guidance of
the GFS and ECMWF have finally come around to the idea of
potentially heavy rnfl along and E of the low pressure track. This
matches hi-res guidance like the HRRR and NCAR ensembles. Most
favorable area will be the border of NH and ME...and on Ewd thru
the night. Best period for potential heavy rnfl will be 00z to 06z
this evening...as the low level jet pivots NEwd.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Band of rnfl exits the forecast area early Sat...but with surface
trough overhead I do not expect much clearing. Stratus should
linger...and there may be drizzle in the early part of the day
with weak lift continuing in the dry slot.
Upper trof swings thru the region in the afternoon. An area of
showers is likely to be forced out ahead of this
feature...sweeping SW to NE across the forecast area in the
afternoon. It is near and after this time that winds will begin to
increase...especially as colder air filters into the area. Behind
the upper trof strong pressure rises may help to bring some gusty
winds...though that potential looks best across Srn New England.
As cold air deepens Sat night it is more likely that is when winds
begin to pick up across our forecast area. At this time it looks
to be a slow and gradual build up...before CAA really kicks in on
Sun. Snow levels will also be dropping Sat night...and some
accumulations are possible at the highest elevations late Sat. The
best shot is above 3000 feet...but elevations down to around 2000
feet may see some flakes as well. Winds and poor trajectory for
cold air delivery most likely keep the valleys well mixed enough
to preclude any snwfl.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Upcoming Potential Hazard: Strong, gusty winds on Sunday.
Winds align through a deep layer as a strong surface low (~980 mb)
exits into the Canadian Maritimes. The upper low shifts east of
New England as well, allowing for a deep, well mixed layer. Models
have shifted into agreement for the passage of the upper level
features. This passage, in combination with a strong gradient and
cold air advection will allow for very gusty winds Sunday. Wind
advisories may be needed as we continue to monitor the situation.
Wind gust over 45 mph would lead to scattered power outages.
Expect upslope rain showers to develop. Cold air advection and the
wet bulb affect will allow the rain showers to mix with and
change to snow showers at the higher elevations where a light
coating of snow is expected.
A short wave quickly races through the region Sunday evening,
bringing a reinforcing shot of cold air and continued very gusty
conditions along with moisture to the region.
The upper level low will remain over the Canadian Maritimes for
much of this upcoming work week. This will keep cool and breezy
conditions over the region as high pressure remains in control of
the Northeast.
&&
.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Short Term...Widespread LIFR conditions will continue thru
tonight. Some brief improvement to VFR and MVFR over parts of NH
will deteriorate again tonight as well. The low level jet lifting
over the region late this afternoon and evening will also yield
some marginal LLWS at the TAF sites. LIFR and IFR remains
widespread until late Sat when CAA will start to mix out the
wedged in low level air mass.
Long Term...Conditions will improve to VFR by Sunday morning
outside of the mountains, which will linger in MVFR to IFR briefly
in SHRA at KHIE through Sunday. Also look for NW winds of above
30+ kts on Sunday. VFR is expected at all terminals much of next
week.
&&
.MARINE...
Short Term...SCA conditions will continue into Sat...with brief
breaks in wind as low pressure center moves overhead. Eventually
CAA developing on the backside will increase winds to near gale
force on the outer waters late Sat.
Long Term...A period of gales is possible Sat night into Sunday
with winds diminishing a bit Sunday night into Monday morning.
Gale watches have been issued for the outer waters with borderline
gale conditions possible over the bays.
&&
.TIDES/COASTAL FLOODING...
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 8 PM EDT Saturday for ANZ150>154.
Gale Watch from Saturday evening through Sunday afternoon for
ANZ150-152-154.
&&
SYNOPSIS...
NEAR TERM...Curtis
SHORT TERM...
LONG TERM...Cannon
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...Hazardous weather outlook, Oct 21, 3:04 PM EDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 304 PM EDT FRI OCT 21 2016 ANZ150-152-154-221915- COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM- COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM- COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT 25 NM- 304 PM EDT FRI OCT 21 2016 ...GALE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. GALE FORCE WESTERLY WINDS MAY DEVELOP SAT NIGHT AND CONTINUE THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS. MEZ007>009-012>014-018>028-NHZ001>015-221915- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH- 304 PM EDT FRI OCT 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE...NEW HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. RAIN WILL BECOME HEAVY AT TIMES TONIGHT WITH LOCALIZED HEAVY RAINFALL RATES, AND THE POTENTIAL FOR LOCALIZED AND URBAN FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. WINDS GUSTS OF 30 MPH, WITH A FEW GUSTS AS HIGH AS 40 MPH OR HIGHER, ARE POSSIBLE ON SUNDAY. THIS MAY CAUSE SCATTERED POWER OUTAGES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS. ANZ151-153-221915- PENOBSCOT BAY-CASCO BAY- 304 PM EDT FRI OCT 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. WEST WINDS MAY APPROACH GALE FORCE AT TIMES SAT NIGHT AND CONTINUE THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.
In the hours before
Local storm report, Oct 21, 8:30 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
830 PM EDT FRI OCT 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM FLOOD NASHUA 42.75N 71.49W
10/21/2016 HILLSBOROUGH NH LAW ENFORCEMENT
SEWER COVERS ARE POPPING OFF. LEAF CLOGGED DRAINS ARE
CAUSING WATER TO FLOW ONTO ROADWAYS.
&&
EVENT NUMBER GYX1602320
KIMBLEThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 9:12 PM EDT | Areal Flood Advisory | GYX | Belknap, Carroll, Hillsborough, Merrimack, Rockingham, Strafford | 3 hr |
| Oct 21, 9:50 PM EDT | Flash Flood Warning | GYX | Rockingham, Strafford | 115 min |
Nearby
Flash Flood Warnings in New Hampshire, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.